Virginia, 2009

Hail and Damaging Winds in Virginia, June 2, 2009

June 2, 2009 · NWS LWX · 18 events in 8 counties and zones

A pressure trough combined with warm and humid conditions to trigger showers and thunderstorms during the afternoon and evening hours of June 2nd. The warm and humid conditions caused plenty of instability and this lead to some of the thunderstorms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A pressure trough combined with warm and humid conditions to trigger showers and thunderstorms during the afternoon and evening hours of June 2nd. The warm and humid conditions caused plenty of instability and this lead to some of the thunderstorms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 2, 1:19 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 2, 1:19 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
219 PM EDT TUE JUN 2 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NORTH OF THE MASON-DIXON LINE
THROUGH TONIGHT...THEN WILL SAG SOUTH THROUGH THE AREA WEDNESDAY
AND WEDNESDAY NIGHT. A LOW PRESSURE AREA IS FORECAST TO FORM OVER
THE CAROLINAS THURSDAY...TRACKING OVER THE OUTER BANKS FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

2PM UPDATE...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE
BALTIMORE AND WASHINGTON METROPOLITAN AREAS...SOUTHERN MARYLAND...
AND THE CHES BAY AND TIDAL POTOMAC UNTIL 8 PM THIS EVENING. MORE
INFO FORTHCOMING WITH THE FULL FORECAST UPDATE BETWEEN 3 AND 4
THIS AFTERNOON.

FRONTAL BOUNDARY RESIDES NORTH OF THE MASON DIXON LINE LATE THIS
MORNING...AND WILL LIKELY REMAIN NORTH OF OUR CWA THROUGH TONIGHT.
THIS BOUNDARY WILL SERVE AS ONE FOCUS FOR CONVECTION ESPECIALLY TO
THE NORTH...BUT OTHER CONVECTIVE FOCI WILL EXIST ACROSS OUR CWA.
THESE WILL INCLUDE A TROUGH AXIS WHICH WILL INCREASE LOW LEVEL
CONVERGENCE ACROSS THE CWA...ALONG WITH AN OUTFLOW BOUNDARY FROM
PREVIOUS UPSTREAM NOCTURNAL CONVECTION.

MODIFIED 12Z KIAD RAOB INDICATES POTENTIAL FOR 1500 TO 2000 J/KG
OF SURFACE BASED CAPE THIS AFTERNOON. WAS A LITTLE SURPRISED AT
THE 0-6 KM SHEAR FROM THE SOUNDING...BUT IS SUPPORTED BY MODEL FORECASTS
DUE TO GUSTY WESTERLY MID-LEVEL FLOW.

BELIEVE COVERAGE OF THUNDERSTORMS WILL BE IN THE SCATTERED RANGE.
INITIATION WILL BE FORM 18Z TO 20Z. SOME OF THESE THUNDERSTORMS
MAY BECOME SEVERE LATER THIS AFTERNOON AND THIS EVENING WITH LARGE
HAIL AND DAMAGING WIND GUSTS POSSIBLE.

MORE WIDESPREAD AND OR SIGNIFICANT SEVERE WEATHER MAY OCCUR ON
WEDNESDAY...AND WILL BE ADDRESSED IN THE AFTERNOON FORECAST
DISCUSSION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
AS STATED IN ABV PARAGRAPH BLV FNT WL BE POSITIONED JUST N OF THE
CWA OVRNGT. LK BEING XPRNCD ATTM PA WL HV A BETTER CHC FOR RW/TRW
THAN MD/VA...BUT W/ BNDRY THIS CLOSE ID BE REMISS TO NOT INCLUDE
AT LEAST THE CHC CHC OF PCPN N OF I-70 OVRNGT.

LOWS RANGE FM M50S IN THE HIGHLANDS TO U60S E OF I-95.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
STALLED OUT FRONTAL BOUNDARY JUST TO THE N AND W OF THE REGION DOES
NOT MAKE MUCH PROGRESS SWD...REMAINING NEAR THE MASON DIXON LINE FOR
MUCH OF WED. FRONTAL BOUNDARY WILL FINALLY PUSH SWD WED NIGHT AS
SEVERAL SHORTWAVE DISTURBANCES SWINGS AROUND BASE OF LARGE SCALE
TROUGH OVER ERN CANADA. ONGOING SHOWERS AND THUNDERSTORMS ACTIVITY
ASSOCIATED WITH AN MCS OVER THE OH VLY SHOULD TRACK ACROSS PA WED
MORNING...BUT MAY BRUSH AREAS NEAR THE MASON DIXON LINE.

ADDITIONAL TSTM DEVELOPMENT WILL OCCUR LATE WED MORNING THRU THE
EVENING ALONG AND S OF THE FRONTAL BOUNDARY. CURRENT THINKING IS CLD
COVER ACROSS NRN ZONES WILL LIMIT DAYTIME HEATING/DESTABILIZATION...
AND PROBABLY PREVENT THE 2000-3000 J/KG OF CAPE THAT NAM/GFS BUFKIT
PROFILES PREDICT FOR BWI DURING THE EARLY AFTERNOON. HOWEVER...
PLENTY OF LL MOISTURE AND SFC CONVERGENCE NEAR THE FRONTAL BOUNDARY
SHOULD AID CONVECTIVE DEVELOPMENT WHILE A 35-40 KT H7 JET WILL
PROVIDE ENOUGH SHEAR TO SUPPORT ORGANIZED AND SEVERE TSTMS ACROSS
THE CWA WED AFTERNOON AND EVENING. HAIL AND STRONG WINDS ARE THE
MOST LIKELY THREAT WITH THE STRONGEST STORMS.

COLD FRONT WILL SAG S OF THE CWA BY THU MORNING...PUTTING THE AREA
ON THE COOL SIDE OF THE BOUNDARY...WITH MAX TEMPS EXPECTED TO BE
AROUND 25F LOWER THAN WED READINGS. SEVERAL WEAK DISTURBANCES ARE
FCSTD TO RIDE ALONG THE FRONT THU AND THU NIGHT...BRINGING CHANCES
FOR SHOWERS TO THE AREA. BEST FORCING FOR PRECIP DURING THIS TIME
WILL BE ALONG THE LL FRONTAL BOUNDARY ACROSS C VA/LOWER SRN MD.

00Z GFS OPERATIONAL AND ENSEMBLES HINTING AT SFC LOPRES DEVELOPING
OVER THE SERN US THU...TRACKING NEWD ALONG THE CAROLINA COAST FRIDAY
AND OFFSHORE BY FRIDAY NIGHT WHILE HIPRES BUILDS TO OUR N. THIS WILL
BRING CHANCES FOR PRECIP CLOSER TO THE COASTAL LOW ACROSS C VA AND
SRN MD WHILE THE REST OF THE REGION SHOULD REMAIN COOL AND DRY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
18Z TAF MAY INCLUDE VCTS ALONG WITH CB GROUP FOR ANTICIPATED
SCATTERED COVERAGE OF CONVECTION. HARD TO PINPOINT EXACTLY WHERE
THUNDERSTORMS WILL MOVE THROUGH AS RIGHT NOW THEY WILL BE
SCATTERED...BUT 12Z NAM INDICATES THE BWI-DCA BEING A POTENTIAL
AXIS OF THUNDERSTORMS.

SHRA AND TSTMS EXPECTED TO DEVELOP WED INTO WED NIGHT AS A FRONTAL
BOUNDARY PUSHES SWD ACROSS THE AREA. SWLY WINDS ON WED WILL SHIFT
FROM THE N BEHIND THE FROPA WED NIGHT. MORE WIDESPREAD SUBVFR
CIGS/VSBYS AND SHOWERS EXPECTED ON COLD SIDE OF FRONTAL BOUNDARY WED
NIGHT INTO THU.

LINGERING SHOWERS/MVFR CONDITIONS POSSIBLE ACROSS ERN TERMINALS FOR
THE END OF THE WEEK AS LOPRES TRACKS OFF THE MID ATLANTIC COAST.

&&

.MARINE...
ON THE WHOLE...WINDS EXPECTED TO STAY BELOW SCA THRESHOLDS TODAY
AND TONIGHT WITH GUSTS CAPPED AT 15 KT. HOWEVER...THUNDERSTORMS
THIS AFTERNOON AND EVENING MAY PRODUCE GUSTY WINDS.

A COLD FRONT WILL PUSH SWD ACROSS THE WATERS WED/WED NIGHT...WITH
SHOWERS AND THUNDERSTORMS DEVELOPING WED AFTERNOON AND EVENING. A
SMALL CRAFT ADV HAS BEEN POSTED WED AFTERNOON FOR THE SRN MD CHES
BAY S OF SANDY POINT AND THE LOWER CHES BAY FROM COBB ISLAND TO
SMITH POINT...WHERE SLY WINDS S OF THE FRONT ARE EXPECTED TO CHANNEL
UP THE BAY. SCA CONDITIONS MAY CONTINUE INTO THE EVENING...BEFORE
FROPA FROM N TO S.

LT N/NELY WINDS EXPECTED TOWARDS FOR THU AND FRI AS LOPRES TRACKS
ACROSS THE CAROLINAS AND OFF THE MID ATLANTIC COAST.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM TO 6 PM EDT WEDNESDAY FOR
     ANZ532>534-537.

&&

SYNOPSIS...BPP
NEAR TERM...BPP
SHORT TERM...ABW
LONG TERM...JRK
AVIATION...JRK/BPP
MARINE...JRK/BPP
Hazardous weather outlook, Jun 2, 1:15 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
215 PM EDT TUE JUN 2 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
030915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
215 PM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED NORTHERN VIRGINIA...
THE DISTRICT...AND FROM FREDERICK COUNTY MARYLAND EASTWARD THROUGH
MARYLAND. IT IS VALID UNTIL 8 PM. FOR MORE INFORMATION CONSULT
THE SEVERE THUNDERSTORM WATCH PRODUCT ISSUED BY THIS OFFICE.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL. THE MOST LIKELY TIME FOR SEVERE WEATHER
IS FROM 3 PM TO 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING. SOME OF THE STORMS WILL LIKELY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY AFTERNOON FOR
THE CHESAPEAKE BAY SOUTH OF SANDY POINT AND THE TIDAL POTOMAC FROM
COBB ISLAND TO SMITH POINT. THIS MAY NEED TO BE CONTINUED INTO
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER PROGRAM HAS BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-030915-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
215 PM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED NORTHERN VIRGINIA...
THE DISTRICT...AND FROM FREDERICK COUNTY MARYLAND EASTWARD THROUGH
MARYLAND. IT IS VALID UNTIL 8 PM. FOR MORE INFORMATION CONSULT
THE SEVERE THUNDERSTORM WATCH PRODUCT ISSUED BY THIS OFFICE.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL. THE MOST LIKELY TIME FOR SEVERE WEATHER
IS 3 PM TO 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING. SOME OF THE STORMS WILL LIKELY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER PROGRAM HAS BEEN ACTIVATED.

In the hours before

Special weather statement, Jun 2, 2:37 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
337 PM EDT TUE JUN 2 2009

VAZ039-040-050-051-022030-
ORANGE VA-MADISON VA-CULPEPER VA-RAPPAHANNOCK VA-
337 PM EDT TUE JUN 2 2009

...STRONG THUNDERSTORMS TO AFFECT ORANGE...MADISON...CULPEPER AND
RAPPAHANNOCK COUNTIES...

AT 337 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHEAST OF REVA...MOVING SOUTHEAST AT 20 MPH.  LOCATIONS THAT WILL
LIKELY BE AFFECTED BY THIS STORM INCLUDE CULPEPER. WIND GUSTS OF 40
TO 50 MPH CAN BE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
CLOUD-TO-GROUND LIGHTNING.

The radar

The Sterling radar (KLWX), 88 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 2, 3:01 PM EST
Where
Madison County, 0.88 mi SE of Brightwood
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.410, -78.190

A tree was down along Spring Branch Road.

Thunderstorm Wind, Madison

When
June 2, 3:06 PM EST
Where
Madison County, 1.08 mi E of Radiant
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.320, -78.200

Large branches were over a road just west of Twymans Mill.

Hail, Fauquier

When
June 2, 3:16 PM EST
Where
Fauquier County, 2.16 mi W of Morrisville
Measured
0.88 in hail
Reported by
Public
Coordinates
38.500, -77.720

Nickel size hail was reported just west of Morrisville.

Hail, Culpeper

When
June 2, 3:30 PM EST
Where
Culpeper County, 2.07 mi N of Raccoon Ford
Measured
1 in hail
Reported by
Public
Coordinates
38.400, -77.930

Quarter size hail was reported near Raccoon Ford.

Thunderstorm Wind, Prince William

When
June 2, 3:40 PM EST
Where
Prince William County, 2.79 mi ESE of Aden
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.640, -77.480

A tree was down along Fleetwood Driver at Cedarwood Farm.

Hail, Stafford

When
June 2, 3:42 PM EST
Where
Stafford County, 3.85 mi W of Maunts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.530, -77.450

Penny size hail was reported near Garrisonville.

Thunderstorm Wind, Stafford

When
June 2, 3:51 PM EST
Where
Stafford County, 1.76 mi ENE of Hartwood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.430, -77.540

Trees were down about 3 miles southwest of Roseville.

Thunderstorm Wind, Spotsylvania

When
June 2, 4:00 PM EST
Where
Spotsylvania County, Chancellorsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.300, -77.630

Trees were down in Chancellorsville.

Hail, Orange

When
June 2, 4:18 PM EST to 4:30 PM EST
Where
Orange County, 0.69 mi S of Tatum
Measured
0.88 in hail
Reported by
Public
Coordinates
38.210, -77.900

Periodic nickel size hail was reported about 4 miles east of Lahore.

Hail, Orange

When
June 2, 4:50 PM EST
Where
Orange County, 0.69 mi S of Tatum
Measured
1.5 in hail
Reported by
Public
Coordinates
38.210, -77.900

Ping pong size hail was reported about 4 miles east of Lahore.

Thunderstorm Wind, King George

When
June 2, 5:00 PM EST
Where
King George County, 0.88 mi SE of Nocam
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.210, -77.140

Large limbs were down in Jersey.

Thunderstorm Wind, Spotsylvania

When
June 2, 5:02 PM EST
Where
Spotsylvania County, 0.54 mi E of Post Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.170, -77.660

Several trees down in the vicinity of Post Oak.

Hail, King George

When
June 2, 6:41 PM EST
Where
King George County, 1.38 mi N of Montague
Measured
1 in hail
Reported by
Public
Coordinates
38.250, -77.180

Quarter size hail was reported near King George.

Hail, Spotsylvania

When
June 2, 7:39 PM EST
Where
Spotsylvania County, 0.69 mi N of Paytes
Measured
0.75 in hail
Reported by
Public
Coordinates
38.230, -77.820

Penny size hail was reported near Mine Run.

Hail, Orange

When
June 2, 7:49 PM EST
Where
Orange County, 1.77 mi WSW of Locustgrove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.290, -77.850

Penny size hail was reported near Locust Grove.

Hail, King George

When
June 2, 8:13 PM EST
Where
King George County, 2.14 mi NNE of Hooes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.380, -77.060

Penny size hail was reported near Dahlgren.

Thunderstorm Wind, Spotsylvania

When
June 2, 8:35 PM EST
Where
Spotsylvania County, 3.86 mi W of Margo
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.160, -77.790

A tree was down just west of Margo.

Hail, Spotsylvania

When
June 2, 8:42 PM EST
Where
Spotsylvania County, 0.88 mi SW of Margo
Measured
0.75 in hail
Reported by
Public
Coordinates
38.160, -77.730

Penny size hail was reported near Brokenburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180311, 180312, 180319, 180321, 180313, 180320, 180314, 180315, 180322, 180323, 180316, 180317, 180324, 180325, 180327, 180329, 180318, 180330.